Alert archive / Missouri / Freeze Warnings in 2016

Freeze Warning 1, NWS Kansas City, MO

March 18, 201612 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this freeze warning at Mar 18, 2016, 10:07 AM CDT for 12 counties in Missouri; 5 counties in Kansas. It took effect at Mar 19, 2016, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2016, 10:07 AM CDT (15:07 UTC)
In effect from
Mar 19, 2016, 1:00 AM CDT
Expired
Mar 19, 2016, 9:00 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 14 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS73 KEAX 181507
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 AM CDT FRI MAR 18 2016

...FREEZING TEMPERATURES EXPECTED TONIGHT THROUGH SATURDAY
MORNING...

.WITH THE RECENT WARM WEATHER ACROSS THE REGION...THE FIRST FREEZE
WARNING OF THE NEW GROWING SEASON IS IN EFFECT FOR OVERNIGHT FRIDAY
INTO SATURDAY MORNING. NORTHWEST FLOW WILL USHER IN COLDER
TEMPERATURES THAN WHAT HAS BEEN FELT IN RECENT WEEKS...ALLOWING FOR
TEMPERATURES TONIGHT TO DROP DOWN BELOW NORMAL FOR THIS TIME OF YEAR.

KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-190315-
/O.NEW.KEAX.FZ.W.0001.160319T0600Z-160319T1400Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-
JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-
BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
1007 AM CDT FRI MAR 18 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM
CDT SATURDAY. 

* TEMPERATURES...LOWS ARE EXPECTED TO RANGE FROM THE MID 20S TO
  AROUND THE 30 DEGREE MARK. SEVERAL HOURS OF BELOW FREEZING
  TEMPERATURES ARE ANTICIPATED ALONG AND SOUTH OF THE MISSOURI RIVER.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF
  PRECAUTIONS ARE NOT TAKEN TO PROTECT THEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
800 
WWUS73 KEAX 190903
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT SAT MAR 19 2016

...FREEZING TEMPERATURES EXPECTED THIS MORNING...

.WITH THE RECENT WARM WEATHER ACROSS THE REGION...THE FIRST
FREEZE WARNING OF THE NEW GROWING SEASON REMAINS IN EFFECT THROUGH
MID MORNING. 

KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-191400-
/O.CON.KEAX.FZ.W.0001.000000T0000Z-160319T1400Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-
JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-
BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
403 AM CDT SAT MAR 19 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...SUNRISE READINGS SOUTH OF THE MISSOURI RIVER ARE
  EXPECTED TO RANGE FROM THE MID 20S TO AROUND THE 30 DEGREES AND
  REMAIN BELOW FREEZING UNTIL AROUND 9 AM. 

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  PRECAUTIONS ARE NOT TAKEN TO PROTECT THEM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
552 
WWUS73 KEAX 191349
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 AM CDT SAT MAR 19 2016

KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-191500-
/O.EXP.KEAX.FZ.W.0001.000000T0000Z-160319T1400Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-
JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-
BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
849 AM CDT SAT MAR 19 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

AS THE SUN CONTINUES TO RISE THIS MORNING...SO DO THE TEMPERATURES.
LATEST OBSERVATIONS SHOW MANY LOCATIONS IN THE WARNING CREEPING
UPWARD TO AND ABOVE THE FREEZING MARK. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE AT THE TOP OF THE HOUR.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this freeze warning went out at Mar 18, 4:18 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Mar 18, 4:18 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT FRI MAR 18 2016

.DISCUSSION...
Issued at 417 AM CDT FRI MAR 18 2016

Today - Saturday:

IR/Water vapor imagery shows a baroclinic leaf developing within a
broad upper trough and expanding east from northeast CO across the
CWA. While model soundings show a very dry sub-cloud region layered
frontogenesis is is providing top-down saturation such that a band
of light rain has steadily increased under the enhanced cloud cover
over KS with a narrow finger of light rain poking through the KC
Metro. Models have been a bit too fast expanding the rain eastward
as an arid sub-cloud region gobbles up the virga. However, do
anticipate the rain area increasing in coverage as a vorticity max
and shortwave swing out of CO and into KS today. A rapid influx of
PVA and q-vector convergence will generate a rather impressive uvv
max which will enhance the top-down saturation process. Believe the
rain will fall mainly along and south of the MO River.

While the primary operational model snow algorithms generate
accumulating snow across the southern CWA inspection of model
soundings suggests evaporative cooling should elevate the surface
wet bulb temperatures to freezing or slightly above. While I can't
rule out some snow mixed in with the rain as temperatures cool into
the upper 30s/40 believe the primary P-type will be rain. Ground
temperatures are well above freezing due to the prolonged warm spell
we've had so any snow that would fall should melt almost on impact.

Other concern is overnight temperatures. Expect clouds to clear
after midnight with sub-freezing overnight low temperatures likely.
Many trees have started to bud and a number of plants are in bloom.
However, we are borderline with respect to the necessary growing
degree days needed to warrant a freeze warning. Will have the day
shift take a closer look and coordinate with surrounding offices on
the need for headlines.

Operational models develop a closed low over IA on Saturday with
vorticity lobes circling cyclonically across the CWA. Expect to see
a southward expansion of clouds and scattered light rain through the
day with the precipitation exiting out of the region by early Saturday
evening.

Saturday night - Sunday night:

Weak high pressure builds in Sunday as an upper level ridge pushes
east across the Rockies and forces rising heights across the plains.
Sunday and Monday morning look chilly with sub-freezing temperatures
possible again with below normal highs on Sunday despite sunshine.

Monday - Wednesday:

A big warm-up ensues for the first half of the work week as
pronounced surface pressure falls east of the Rockies generates
a very warm return flow resulting in highs in the 60s on Monday and
60s/low 70s Tuesday and Wednesday.

Wednesday night - Thursday:

The forecast becomes quite uncertain during this period as there are
considerable differences between the GFS and ECMWF on timing and
location of the next upper system and its associated placement of
the cold front. Will accept the blended model output knowing there
will likely be considerable changes in the forecast for this period
over the next few days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1155 PM CDT THU MAR 17 2016

Band of light rain over northern KS is struggling to reach the ground
due to a deep layer of dry air near the surface, with rain not being
reported until you get to HLC in western KS. Therefore it will be
several more hours until any precipitation makes it as far east as
the KS/MO state line, likely after sunrise. Even then, most activity
should be confined to southern KC metro southward. Can't rule out a
few snowflakes in these areas but rain will be the primary precip
type.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...Hawblitzel
Hazardous weather outlook, Mar 18, 4:22 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT FRI MAR 18 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
422 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A HARD FREEZE IS LIKELY SATURDAY MORNING ACROSS EASTERN
 KS...NORTHWEST MO...AND WEST CENTRAL MO...INCLUDING THE KANSAS CITY
 AREA.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 FREEZING TEMPERATURES WILL CONTINUE SUNDAY MORNING AND POSSIBLY
 MONDAY MORNING BEFORE WARMING TEMPERATURES RETURN MONDAY AFTERNOON.
 AN UNSETTLED WEATHER PATTERN WILL DEVELOP BY THE MID-WEEK, THOUGH
 UNCERTAINTIES WITH TIMING AND IMPACTS REMAIN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

Nearby

Freeze Warnings in Missouri, 2016Freeze Warnings in Kansas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.